Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 16, 1998, 12:33 PM EDT for Allegan County, Michigan. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 1998, 12:33 PM EDT (16:33 UTC)
- Expired
- Apr 16, 1998, 1:20 PM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 1:00 PM EDT | Hail 1.75 | East Saugatuck, MI | |
| Apr 16, 1:00 PM EDT | Hail 1 | Holland, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
613 WUUS1 KGRR 161634 RRA SVRGRR MIC005-161720- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1233 PM EDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR ALLEGAN COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 120 PM EDT * AT 1231 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES NORTH OF SOUTH HAVEN OR 4 MILES SOUTH OF SAUGATUCK MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED HAMILTON AROUND 1245 PM EDT BURNIPS AROUND 1255 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 10:24 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 16, 10:24 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1024 AM EDT THU APR 16 1998 THE LATEST KGRR REF LOOP SHOWS ALL OF THE -SHRA AND ISOLATED T-STORM ACTIVITY MOVG NE OF THE FA LATE THIS MORNING. THERE IS BAND OF ADDITIONAL PCPN IN SCNTRL WI... BUT THIS AREA OF SHOWERS/T-STORMS WILL MOVE INTO NW LWR AND BYPASS MOST OF OUR FA. CANNOT RULE OUT MORE SHOWERS DEVELOPING AHD OF THE SFC LOW AND ASSOCIATED COLD FRONT. AS A RESULT...UPDATED ZONES TO LWR POPS ALL ZONES...WITH THE BEST CHANCE OF PCPN ACROSS SCNTRL LWR. THE WDSPRD ST/SC DECK ACROSS THE GT LAKES REGION WILL KEEP TEMPS DOWN. HAVE ADJUSTED MOST HIGHS DOWN SEVERAL DEGREES TO ACCOUNT FOR THIS. TEW
In the hours before
Special weather statement, Apr 16, 7:00 AM EDT, 5 hours 33 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EDT THU APR 16 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A LOW PRESSURE SYSTEM SOUTHWEST OF CHICARGO AT 7 AM THIS MORNING WILL MOVE NORTHEAST ACROSS CENTRAL LAKE HURON THIS AFTERNOON TO EAST CENTRAL ONTARIO THIS EVENING. THIS WILL SWEEP A COLD FRONT ACROSS THE SOUTHERN THIRD OF LOWER MICHIGAN DURING THE DAYLIGHT HOURS OF TODAY. SHOWERS AND SCATTERED NONE SEVERE THUNDERSTORMS WILL PRECEDE THE FRONT THIS MORNING. BY EARLY AFTERNOON... ENOUGH HEATING MAY OCCUR TO RESULT IN ISOLATED SEVERE THUNDERSTORMS EAST OF THE JACKSON AND LASNSING AREA. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE BRIEF HEAVY RAIN AS THEY MOVE OFF TO THE NORTHEAST AT 30 MPH. THE STRONGEST STORMS MAY BECOME SEVERE EAST OF A JACKSON TO LANSING LINE AFTER 1 PM THIS AFTERNOON. THESE STORMS WOULD PRODUCE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING BUT MAY BE NEEDED FOR SOUTH CENTRAL LOWER MICHIGAN THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN. WDM
Special weather statement, Apr 16, 7:00 AM EDT, 5 hours 33 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EDT THU APR 16 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A LOW PRESSURE SYSTEM SOUTHWEST OF CHICARGO AT 7 AM THIS MORNING WILL MOVE NORTHEAST ACROSS CENTRAL LAKE HURON THIS AFTERNOON TO EAST CENTRAL ONTARIO THIS EVENING. THIS WILL SWEEP A COLD FRONT ACROSS THE SOUTHERN THIRD OF LOWER MICHIGAN DURING THE DAYLIGHT HOURS OF TODAY. SHOWERS AND SCATTERED NONE SEVERE THUNDERSTORMS WILL PRECEDE THE FRONT THIS MORNING. BY EARLY AFTERNOON... ENOUGH HEATING MAY OCCUR TO RESULT IN ISOLATED SEVERE THUNDERSTORMS EAST OF THE JACKSON AND LASNSING AREA. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE BRIEF HEAVY RAIN AS THEY MOVE OFF TO THE NORTHEAST AT 30 MPH. THE STRONGEST STORMS MAY BECOME SEVERE EAST OF A JACKSON TO LANSING LINE AFTER 1 PM THIS AFTERNOON. THESE STORMS WOULD PRODUCE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING BUT MAY BE NEEDED FOR SOUTH CENTRAL LOWER MICHIGAN THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 12:47 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 33 min |
| Apr 16, 1:02 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 63 min |
| Apr 16, 2:02 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 18 min |
| Apr 16, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 13 min |
| Apr 16, 2:26 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 34 min |
| Apr 16, 2:50 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 35 min |
| Apr 16, 2:54 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.